Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 2, NWS Springfield, MO

February 15, 2023Barry County, Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 15, 2023, 11:25 PM CST for Barry County, Stone County, Missouri. It was in force for 35 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 15, 2023, 11:25 PM CST (05:25 UTC)
Expired
Feb 16, 2023, 12:00 AM CST
In force
35 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Barry County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 75 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 15, 11:28 PM CSTHAIL 1Eagle Rock, MO.
Feb 15, 11:32 PM CSTHAIL 13 Ene Eagle Rock, MOREPORT FROM MPING: QUARTER (1.00 IN.).
Feb 15, 11:35 PM CSTHAIL 2.55 Se Shell Knob, MODELAYED REPORT. TIME BASED ON RADAR ESTIMATE.
Feb 15, 11:36 PM CSTHAIL 0.54 Sse Shell Knob, MOREPORT FROM MPING: HALF-INCH (0.50 IN.).
Feb 15, 11:37 PM CSTHAIL 14 Sse Shell Knob, MOREPORT FROM MPING: QUARTER (1.00 IN.).
Feb 15, 11:41 PM CSTHAIL 13 Ese Shell Knob, MONEAR STONE/BARRY LINE OFF YY.
Feb 15, 11:45 PM CSTHAIL 15 Ese Golden, MO
Feb 15, 11:49 PM CSTHAIL 1Kimberling City, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 15, 11:13 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 421 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
421 m²/s²
0-3 km storm-relative helicity
818 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WUUS53 KSGF 160525
SVRSGF
MOC009-209-160600-
/O.NEW.KSGF.SV.W.0002.230216T0525Z-230216T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1125 PM CST Wed Feb 15 2023

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southern Stone County in southwestern Missouri...
  Southeastern Barry County in southwestern Missouri...

* Until midnight CST.

* At 1125 PM CST, a severe thunderstorm was located over Beaver, or
  near Eureka Springs, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Table Rock Lake, Silver Dollar City, Kimberling City, Shell Knob,
  Indian Point, Golden, Emerald Beach, Eagle Rock, Blue Eye,
  Chain-O-Lakes, Arrow Point, Coney Island and Lampe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 9376 3659 9375 3664 9358 3670 9331
      3650 9332
TIME...MOT...LOC 0525Z 246DEG 47KT 3650 9374 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Perez
2 follow-up statements
354 
WWUS53 KSGF 160537
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1137 PM CST Wed Feb 15 2023

MOC009-209-160600-
/O.CON.KSGF.SV.W.0002.000000T0000Z-230216T0600Z/
Stone MO-Barry MO-
1137 PM CST Wed Feb 15 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST
FOR SOUTHERN STONE AND SOUTHEASTERN BARRY COUNTIES...

At 1137 PM CST, a severe thunderstorm was located 9 miles southwest
of Kimberling City, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Table Rock Lake, Silver Dollar City, Kimberling City, Shell Knob,
Indian Point, Golden, Emerald Beach, Blue Eye, Arrow Point, Coney
Island and Lampe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 9369 3661 9368 3664 9358 3670 9331
      3650 9332
TIME...MOT...LOC 0537Z 246DEG 45KT 3656 9356 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Perez
639 
WWUS53 KSGF 160552
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1152 PM CST Wed Feb 15 2023

MOC009-160602-
/O.CAN.KSGF.SV.W.0002.000000T0000Z-230216T0600Z/
Barry MO-
1152 PM CST Wed Feb 15 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARRY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CST for
southwestern Missouri.

LAT...LON 3650 9354 3665 9353 3670 9331 3650 9332
TIME...MOT...LOC 0552Z 244DEG 39KT 3664 9337 

$$

MOC209-160600-
/O.CON.KSGF.SV.W.0002.000000T0000Z-230216T0600Z/
Stone MO-
1152 PM CST Wed Feb 15 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST
FOR SOUTHEASTERN STONE COUNTY...

At 1152 PM CST, a severe thunderstorm was located over Indian Point,
or over Kimberling City, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Table Rock Lake, Silver Dollar City, Kimberling City, Indian Point,
Blue Eye, Coney Island and Lampe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 9354 3665 9353 3670 9331 3650 9332
TIME...MOT...LOC 0552Z 244DEG 39KT 3664 9337 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Perez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 5:28 PM CST, 5 hours 57 minutes earlier.

Area forecast discussion, Feb 15, 5:28 PM CST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
528 PM CST Wed Feb 15 2023

...00Z Aviation Update...

Key Messages:

1. Showers and thunderstorms tonight with some strong to severe
storms possible.

2. Some minor wintry mix potential in north late tonight into
Thursday morning.

3. Cold wind chills Thursday night into Friday morning.

4. Elevated to significant fire weather potential on Saturday.

5. Potential of additional rain chances next week, however models
and ensemble data showing significant differences right now.

.SHORT TERM...(This evening through Thursday)
Issued at 216 PM CST Wed Feb 15 2023

Water vapor shows an upper level low spinning across the four
corners region of the Great Basin early this afternoon, with the
best moisture plume from the deep south into the Tennessee valley.
Southwest flow aloft was occurring ahead of the low across the
plains and lower to mid Mississippi valley. A frontal boundary was
bisecting the CWA near the I-44 corridor and extending southwest
into a low pressure system in the Texas panhandle. Some surface
based instability starting to develop along our southeastern most
CWA boundary in the warm sector, where temperatures were in the
mid 60s.

The low in TX is expected to lift northeast along the frontal
boundary tonight, with the front remaining fairly stationary
initially. Showers may start developing over the southwest CWA
between 00z and 02z this evening as the low lifts into eastern
Oklahoma. As the low lifts north into MO, dewpoints southeast of
the low track over south central MO may rise into the mid to upper
50s with instability increasing there. The best chances for
thunderstorms will arrive as the low lifts north into southern MO
from late evening through around 5 AM. A few of the storms may
become strong to severe with hail to quarter size and damaging
wind gusts up to 60 mph the main risks. The low should lift
northeast out of the CWA by 12z Thu. Most of the area will see a
dry slow moving in behind the main batch of showers/thunderstorms
on Thursday. The main swath of precipitation on the cold side of
the low is expected to remain north of the CWA, although some
wintry mix will be possible early Thursday morning in portions of
central MO. Little to no impact from wintry weather is expected in
our CWA.

Temperatures behind the low track should fall to the upper 20s to
near freezing tonight and will probably not rise much on Thursday.
The colder air will gradually push southeast across the area on
Thursday with those areas in south central MO mostly seeing
falling temperatures during the day.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 216 PM CST Wed Feb 15 2023

The upper level through will shift east through the area on
Thursday night, but much drier air will be in place so no
precipitation is expected as this occurs. Surface high pressure
will be building into the area and nighttime lows will dip into
the teens (northwest) to the mid 20s (southeast). Wind chills on
Friday morning will be in the teens, with some upper single digits
possible.

The colder than normal temperatures will continue into Friday as
the surface ridge moves over the area. Highs will generally range
from around 40 to the mid 40s.

The cold will be short-lived though with upper ridging and low
level southerly flow developing Friday night into Saturday. Models
are bringing in a shortwave from the southwest during the day on
Saturday. GFS seems aggressive with the QPF with this feature
given the very dry initial conditions and seems to saturate too
quickly. Other models are generally keeping things dry along
with the NBM and see no reason at this point to stray from that
output. It does bring some gusty winds to the CWA on Saturday
along with afternoon RH values dipping into the 30's for some
elevated to some significant fire weather conditions showing up in
the GHWO.

The weekend should see a warming trend continue with temperatures
warming back to above normal/well above normal readings in the low
50s Saturday and upper 50s to low 60s on Sunday.

More significant model differences are starting to show up as we
head into next week, especially into Tuesday and Wednesday. There
could be some precipitation moving back into the area during the
first half of next week, however some model outputs are not
showing much of anything in our CWA. Large temperature differences
are showing up in the NBM over the first few days of next work
week, so confidence is pretty low overall with the later stages of
the long term period at this point. For now, stuck with the NBM
deterministic which keeps above normal temperatures in until
Wednesday and low pops gradually increasing Tuesday into
Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 527 PM CST Wed Feb 15 2023

Low pressure moving northeast out of Texas and Oklahoma will lead
to scattered showers and some thunderstorms moving into the area
from mid evening through the mid overnight hours, affecting the
TAF sites from roughly 04Z to 09Z. Have opted to go with TEMPO
groups during this timeframe due to the scattered nature of the
convection. MVFR ceilings will also move in with this
precipitation late this evening into the overnight hours, with IFR
ceilings possible at the TAF sites during the second half of the
overnight hours into Thursday morning.

Northeast winds will back to northwesterly by early Thursday
morning as the low pressure center moves across southwestern
Missouri, with gusty northwest winds up to 15 to 25 knots from
Thursday morning through Thursday evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Rothstein
Hazardous weather outlook, Feb 15, 7:28 PM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
728 PM CST Wed Feb 15 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
728 PM CST Wed Feb 15 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Scattered showers and thunderstorms will move in later this
evening into early Thursday morning. Some strong to severe
thunderstorms will be possible, mainly in south central Missouri
tonight, with hail up to the size of quarters and damaging wind
gusts up to 60 mph the main severe weather risks.

Areas north of the Highway 54 corridor may see a rain/snows/sleet
mix Thursday morning, however no impacts and little to no
accumulations are expected from the snow.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Cold air will filter into the area late Thursday night into
Friday morning. This will bring the potential for temperatures in
the teens to low 20s and wind chills in the single digits to low
teens.

Elevated to significant fire weather conditions will be possible
on Saturday with gusty winds and low afternoon humidity levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight for south
central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Rothstein

In the hours before

Special weather statement, Feb 15, 11:15 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
1115 PM CST Wed Feb 15 2023

MOZ095-102>104-160545-
Barry MO-Taney MO-Christian MO-Stone MO-
1115 PM CST Wed Feb 15 2023

...Strong thunderstorms will impact portions of western Taney, south
central Christian, Stone and southeastern Barry Counties through 1145
PM CST...

At 1115 PM CST, Doppler radar was tracking strong thunderstorms
along a line extending from near Purdy to 6 miles southeast of
Cassville to near Beaver. Movement was northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Branson, Table Rock Lake, Table Rock State Park, Shepherd of the
Hills State Park, Lake Taneycomo, Hollister, Silver Dollar City,
Kimberling City, Shell Knob, Reeds Spring, Highlandville, Bull Creek,
Indian Point, Branson West, Galena, Mccord Bend, Golden, Table Rock,
Emerald Beach and Eagle Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CST for
southwestern Missouri.

&&

LAT...LON 3650 9376 3665 9374 3679 9388 3694 9319
      3650 9321
TIME...MOT...LOC 0514Z 244DEG 47KT 3676 9385 3662 9378 3644 9381

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Perez

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 10:34 PM CSTSevere Thunderstorm WarningSGFBarry, McDonald41 min
Feb 15, 11:15 PM CSTSpecial Weather StatementSGFStone30 min
Feb 15, 11:58 PM CSTSevere Thunderstorm WarningSGFChristian, Stone, Taney32 min
Feb 16, 12:28 AM CSTSevere Thunderstorm WarningSGFChristian, Douglas, Ozark, Taney47 min
Feb 16, 12:32 AM CSTSpecial Weather StatementSGFWebster28 min
Feb 16, 12:38 AM CSTSevere Thunderstorm WarningSGFChristian, Greene, Webster, Wright52 min
Feb 16, 1:02 AM CSTSevere Thunderstorm WarningSGFDouglas, Laclede, Wright43 min
Feb 16, 1:27 AM CSTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski, Texas48 min
Feb 16, 1:51 AM CSTSpecial Weather StatementSGFHowell24 min
Feb 16, 2:01 AM CSTSevere Thunderstorm WarningSGFDent, Phelps, Shannon, Texas44 min
Feb 16, 3:48 AM CSTSpecial Weather StatementSGFOregon27 min
Feb 16, 9:41 AM CSTAreal Flood AdvisorySGFChristian, Douglas, Ozark, Texas, Webster, Wright12 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.